Alert archive / Iowa / River Flood Warnings in 2013
River Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Mar 11, 2013, 9:25 PM CDT for Black Hawk County, Iowa. It took effect at Mar 12, 2013, 3:24 AM CDT. It was in force for 47 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2013, 9:25 PM CDT (02:25 UTC)
- In effect from
- Mar 12, 2013, 3:24 AM CDT
- Expired
- Mar 14, 2013, 2:30 AM CDT
- In force
- 47 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar River at Cedar Falls (CEDI4). The gauge peaked at 88.96 ft at Mar 12, 2013, 8:00 PM CDT.
- Action stage
- 85 ft
- Minor stage
- 89 ft
- Moderate stage
- 92 ft
- Major stage
- 94 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05463050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
266 WGUS43 KDMX 120225 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 925 PM CDT MON MAR 11 2013 ...THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FLOOD WARNING FOR ALL OR PORTIONS OF THE FOLLOWING RIVERS IN IOWA...CEDAR RIVER... AFFECTING THE FOLLOWING COUNTIES IN IOWA...BLACK HAWK .HEAVY RAINFALL THAT OCCURRED OVER THE WEEKEND...COMBINED WITH THE RUNOFF FROM RECENT SNOW MELT...WILL PUSH THE CEDAR RIVER AT CEDAR FALLS BRIEFLY ABOVE FLOOD STAGE TOMORROW MORNING. THE RIVER SHOULD DROP BELOW FLOOD STAGE ON WEDNESDAY MORNING. RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED PRECIPITATION OVER THE NEXT 24 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DO NOT DROWN. MORE INFORMATION IS AT WWW.WEATHER.GOV/DESMOINES . && IAC013-130225- /O.NEW.KDMX.FL.W.0001.130312T0824Z-130314T0730Z/ /CEDI4.1.ER.130312T0824Z.130312T1800Z.130313T0730Z.NO/ 925 PM CDT MON MAR 11 2013 ...FLOOD WARNING IN EFFECT UNTIL EARLY WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE CEDAR RIVER AT CEDAR FALLS...OR FROM THE WEST FORK CEDAR RIVER...TO THE CEDAR FALLS-WATERLOO CITY LIMITS. * UNTIL EARLY WEDNESDAY MORNING. * AT 8:45 PM MONDAY THE STAGE WAS 87.3 FEET. * FLOOD STAGE IS 88.0 FEET. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE EARLY TUESDAY MORNING...AND CONTINUE RISING TO 88.5 FEET TUESDAY AFTERNOON. GO BELOW FLOOD STAGE EARLY WEDNESDAY MORNING. * IMPACT...AT 88.5 FEET...WATER COVERS THE BIKE PATH AT GEORGE WYTH PARK. && LAT...LON 4255 9255 4264 9255 4264 9233 4255 9236 $$
4 follow-up statements
717 WGUS83 KDMX 120858 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 358 AM CDT TUE MAR 12 2013 ...THE FLOOD WARNING CONTINUES FOR ALL OR PORTIONS OF THE FOLLOWING RIVERS IN IOWA...CEDAR RIVER... AFFECTING THE FOLLOWING COUNTIES IN IOWA...BLACK HAWK RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED PRECIPITATION OVER THE NEXT 24 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DO NOT DROWN. MORE INFORMATION IS AT WWW.WEATHER.GOV/DESMOINES . && IAC013-130858- /O.CON.KDMX.FL.W.0001.000000T0000Z-130314T0730Z/ /CEDI4.1.ER.130312T1356Z.130313T0000Z.130313T0730Z.NO/ 358 AM CDT TUE MAR 12 2013 ...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY WEDNESDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE CEDAR RIVER AT CEDAR FALLS...OR FROM THE WEST FORK CEDAR RIVER...TO THE CEDAR FALLS-WATERLOO CITY LIMITS. * UNTIL EARLY WEDNESDAY MORNING. * AT 3:45 AM TUESDAY THE STAGE WAS 87.5 FEET. * FLOOD STAGE IS 88.0 FEET. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE RISING TO 88.4 FEET THIS EVENING. GO BELOW FLOOD STAGE EARLY WEDNESDAY MORNING. && LAT...LON 4255 9255 4264 9255 4264 9233 4255 9236 $$
453 WGUS83 KDMX 121531 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1031 AM CDT TUE MAR 12 2013 ...THE FLOOD WARNING HAS BEEN EXTENDED FOR ALL OR PORTIONS OF THE FOLLOWING RIVERS IN IOWA...CEDAR RIVER... AFFECTING THE FOLLOWING COUNTIES IN IOWA...BLACK HAWK RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED PRECIPITATION OVER THE NEXT 24 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DO NOT DROWN. MORE INFORMATION IS AT WWW.WEATHER.GOV/DESMOINES . && IAC013-131531- /O.EXT.KDMX.FL.W.0001.000000T0000Z-130314T0900Z/ /CEDI4.1.ER.130312T1800Z.130313T0000Z.130313T0900Z.NO/ 1031 AM CDT TUE MAR 12 2013 ...FLOOD WARNING NOW IN EFFECT UNTIL EARLY WEDNESDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE CEDAR RIVER AT CEDAR FALLS...OR FROM THE WEST FORK CEDAR RIVER...TO THE CEDAR FALLS-WATERLOO CITY LIMITS. * UNTIL EARLY WEDNESDAY MORNING. * AT 9:45 AM TUESDAY THE STAGE WAS 87.6 FEET. * FLOOD STAGE IS 88.0 FEET. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE THIS AFTERNOON...AND CONTINUE RISING TO 88.2 FEET THIS EVENING. GO BELOW FLOOD STAGE EARLY WEDNESDAY MORNING. && LAT...LON 4255 9255 4264 9255 4264 9233 4255 9236 $$
490 WGUS83 KDMX 130238 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 938 PM CDT TUE MAR 12 2013 ...THE FLOOD WARNING HAS BEEN EXTENDED FOR ALL OR PORTIONS OF THE FOLLOWING RIVERS IN IOWA...CEDAR RIVER... AFFECTING THE FOLLOWING COUNTIES IN IOWA...BLACK HAWK RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED PRECIPITATION OVER THE NEXT 24 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DO NOT DROWN. MORE INFORMATION IS AT WWW.WEATHER.GOV/DESMOINES . && IAC013-140238- /O.EXT.KDMX.FL.W.0001.000000T0000Z-130314T1200Z/ /CEDI4.1.ER.130312T1808Z.130313T0100Z.130313T1200Z.NO/ 938 PM CDT TUE MAR 12 2013 ...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE CEDAR RIVER AT CEDAR FALLS...OR FROM THE WEST FORK CEDAR RIVER...TO THE CEDAR FALLS-WATERLOO CITY LIMITS. * UNTIL WEDNESDAY MORNING. * AT 8:45 PM TUESDAY THE STAGE WAS 88.9 FEET. * FLOOD STAGE IS 88.0 FEET. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FORECAST...RISE TO 89.0 FEET AFTER MIDNIGHT TONIGHT. GO BELOW FLOOD STAGE WEDNESDAY MORNING. * IMPACT...AT 89.0 FEET...WATER IS AT THE AT EDGE OF 1712 COTTAGE ROW ROAD. THE NORTHEAST CORNER OF TOURIST PARK FLOODS. && LAT...LON 4255 9255 4264 9255 4264 9233 4255 9236 $$
456 WGUS83 KDMX 131012 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 512 AM CDT WED MAR 13 2013 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR ALL OR PORTIONS OF THE FOLLOWING RIVERS IN IOWA...CEDAR RIVER... AFFECTING THE FOLLOWING COUNTIES IN IOWA...BLACK HAWK RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED PRECIPITATION OVER THE NEXT 24 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DO NOT DROWN. MORE INFORMATION IS AT WWW.WEATHER.GOV/DESMOINES . && IAC013-131042- /O.CAN.KDMX.FL.W.0001.000000T0000Z-130314T1200Z/ /CEDI4.1.ER.130312T1808Z.130313T0100Z.130313T0745Z.NO/ 512 AM CDT WED MAR 13 2013 ...FLOOD WARNING IS CANCELLED... THE FLOOD WARNING IS CANCELLED FOR THE CEDAR RIVER AT CEDAR FALLS...OR FROM THE WEST FORK CEDAR RIVER...TO THE CEDAR FALLS-WATERLOO CITY LIMITS. * AT 4:45 AM WEDNESDAY THE STAGE WAS 87.8 FEET. * FELL BELOW FLOOD STAGE AT 2:45 AM WEDNESDAY. * FORECAST...FALL TO 84.5 FEET THURSDAY MORNING. && LAT...LON 4255 9255 4264 9255 4264 9233 4255 9236 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 11, 6:39 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 11, 6:39 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 639 PM CDT MON MAR 11 2013 .SHORT TERM /TONIGHT/... SYSTEM HAS PULLED EAST BUT SOME WIND REMAINS THIS AFTERNOON. WINDS SHOULD DIMINISH BY 01Z MOST AREAS WITH LIGHT WINDS OVERNIGHT. UPSTREAM WEAK CLIPPER HEADING IN OVERNIGHT WITH SOME CLOUDS ARRIVING IN AN AREA OF WEAK WARM AIR ADVECTION BETWEEN 03 AND 09Z. TOWARD MORNING THE CLOUDS WILL REMAIN OVER NORTHERN IOWA BUT THE REMAINDER OF THE REGION SHOULD BE GENERALLY PARTLY CLOUDY. WITH A FEW BREAKS IN CLOUD COVER AND SLIGHTLY COLDER AIR MOVING SOUTHEAST THIS EVENING FROM THE EASTERN DAKOTAS AND MN...LOWS WILL DROP INTO THE TEENS AND 20S FOR THE OVERNIGHT. .LONG TERM /TUESDAY THROUGH MONDAY/...MAIN FORECAST CONCERN IS WITH SHORTWAVE TO CUT ACROSS THE REGION TUESDAY. MODELS ARE IN GOOD AGREEMENT THROUGH THE END OF THE WORK WEEK AND LEANED TOWARD A BLEND OF THE ECMWF/NAM/GFS. TUESDAY THROUGH THURSDAY...WEAK CLIPPER WILL TRACK SOUTHEAST THROUGH MINNESOTA AND INTO EASTERN IOWA TUESDAY AFTERNOON AND HELP DEEPEN THE 500MB TROUGH LOCATED OVER THE GREAT LAKES. CAA AND MID-LEVEL MOISTURE...AS WELL AS WEAK LIFT WITHIN THE SNOW GROWTH ZONE WILL LEAD TO LIGHT SNOW THROUGHOUT THE DAY TOMORROW. HIGH POPS LOW QPF EVENT...WITH UP TO A HALF INCH POSSIBLE BY 00Z WEDNESDAY. INCREASED POPS...CLOUD COVER TUESDAY INTO TUESDAY NIGHT. ANOTHER MUCH WEAKER SHORTWAVE WILL CUT ACROSS THE REGION ON THURSDAY. THIS LOOKS TO MAINLY BRING CLOUD COVER OVER THE NORTH TO NORTHEAST SECTIONS OF THE FORECAST AREA. LOW CONFIDENCE WITH PRECIP ATTM WITH LIMITED MOISTURE AVAILABLE. FRIDAY THROUGH MONDAY...MUCH WARMER TEMPERATURES ARE EXPECTED BY FRIDAY WITH WAA AHEAD OF NEXT SHORTWAVE TO MOVE ACROSS THE REGION BY SATURDAY NIGHT. IN ADDITION...DECENT THETA-E ADVECTION B/T 850-700MB DURING THE DAY FRIDAY WILL LEAD TO SOME INCREASING CLOUD COVER. DISCREPANCIES B/T THE GFS/ECMWF OVER THE WEEKEND WITH PLACEMENT OF PRECIP AND TIMING OF SHORTWAVE MOVING ACROSS THE REGION...BUT AT LEAST THE GFS/ECMWF AGREE ON PRECIP LATE SATURDAY NIGHT INTO SUNDAY TIME FRAME. MODELS SHOWING A FAIRLY STRONG SYSTEM EARLY NEXT WEEK...WITH THE ECMWF MUCH FASTER AND STRONGER THAN GFS AND BRING SYSTEM THROUGH ON MONDAY WHILE THE GFS IS ABOUT A DAY BEHIND. REGARDLESS...HAVE MENTION OF POPS ON MONDAY. && .AVIATION...12/00Z CLOUD SHIELD FROM STORM SYSTEM OVER NRN LOWER MICHIGAN WILL WILL CONTINUE TO PULL EAST WITH MVFR SC DECK PUSHING OUT OF THE STATE. SCT TO BKN MID LEVEL CLOUDS WILL PREVAIL THROUGH THE NIGHT. A STRONG UPPER LEVEL S/WV WILL SWING THROUGH THE STATE ON TUESDAY. MVFR CIGS WILL SPREAD INTO MUCH OF THE STATE WITH -SHSN OVER THE SOUTHWEST TAF SITES...AND STEADIER -SN OVER THE NERN TAF SITES. KFOD AND KMCW WILL LIKELY BE IN THE LOW MVFR OR HIGH IFR RANGE THROUGH MUCH OF THE AFTERNOON DUE TO SOME BLOWING SNOW IN THOSE AREAS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...VACHALEK LONG TERM...PODRAZIK AVIATION...MS MAR 13
Hazardous weather outlook, Mar 11, 12:18 PM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1218 PM CDT MON MAR 11 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-121730- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN- 1218 PM CDT MON MAR 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SNOW SHOWERS ALONG WITH STRONG NORTHWEST WINDS ARE EXPECTED ON TUESDAY. THIS MAY PRODUCE SOME BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD BE APPRECIATED. IAZ062-074-075-081>086-092>097-121730- POWESHIEK-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1218 PM CDT MON MAR 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD BE APPRECIATED. REV
In the hours before
Local storm report, Mar 11, 5:15 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT MON MAR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM SNOW ARCADIA 42.09N 95.04W
03/11/2013 M11.2 INCH CARROLL IA PUBLIC
VIA SOCOAL MADIA...DELAYED REPORT
0859 AM SNOW ARCADIA 42.09N 95.04W
03/11/2013 M11.3 INCH CARROLL IA PUBLIC
VIA SOCIAL MEDIA...DELAYED REPORT
&&
MS MAR 13Nearby
River Flood Warnings in Iowa, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.